{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,7,28]],"date-time":"2026-07-28T22:07:49Z","timestamp":1785276469646,"version":"3.55.0"},"reference-count":16,"publisher":"SAGE Publications","issue":"9","license":[{"start":{"date-parts":[[2003,9,1]],"date-time":"2003-09-01T00:00:00Z","timestamp":1062374400000},"content-version":"tdm","delay-in-days":0,"URL":"https:\/\/journals.sagepub.com\/page\/policies\/text-and-data-mining-license"}],"content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":["Ann Pharmacother"],"published-print":{"date-parts":[[2003,9]]},"abstract":"<jats:sec>\n                    <jats:title>OBJECTIVE:<\/jats:title>\n                    <jats:p>To report a case of photo-induced Stevens\u2013Johnson Syndrome (SJS) due to sulfasalazine therapy.<\/jats:p>\n                  <\/jats:sec>\n                  <jats:sec>\n                    <jats:title>CASE SUMMARY:<\/jats:title>\n                    <jats:p>Photo-induced SJS associated with sulfasalazine therapy occurred in a 34-year-old white man diagnosed as having seronegative symmetrical polyarthritis with no predisposing factors. According to his medical record, the patient had received methotrexate, levofolinate calcium, deflazacort, and diclofenac sodium as needed. Two months prior to admission, methotrexate and diclofenac sodium were suspended and treatment with sulfasalazine was started. The patient presented to our emergency department because of severe erythema confined to sun-exposed areas; annular lesions on the extremities and the mucosa were affected. Nikolsky's sign was present. A skin biopsy was compatible with SJS, and the clinical diagnosis was SJS induced by sulfasalazine. Administration of sulfasalazine was suspended, which resulted in an improvement in the skin lesions and general state of health. The patient was discharged without further symptoms.<\/jats:p>\n                  <\/jats:sec>\n                  <jats:sec>\n                    <jats:title>DISCUSSION:<\/jats:title>\n                    <jats:p>The observed reaction to sulfasalazine was considered phototoxic, as lesions appeared like a burn rash reaction in sun-exposed areas when sulfasalazine treatment was started and the reaction progressed to SJS. It seems that there was a correlation between the time course of the reaction and the administration of sulfasalazine. An objective causality assessment revealed that the adverse effect was possible.<\/jats:p>\n                  <\/jats:sec>\n                  <jats:sec>\n                    <jats:title>CONCLUSIONS:<\/jats:title>\n                    <jats:p>To our knowledge, this is the first report of photo-induced SJS due to sulfasalazine therapy. Clinicians should be aware of this infrequent but severe reaction. If clinical evaluation leads to the suspicion of SJS, sulfasalazine should be discontinued immediately.<\/jats:p>\n                  <\/jats:sec>","DOI":"10.1345\/aph.1c271","type":"journal-article","created":{"date-parts":[[2003,7,2]],"date-time":"2003-07-02T17:15:07Z","timestamp":1057166107000},"page":"1241-1243","source":"Crossref","is-referenced-by-count":15,"title":["Photo-Induced Stevens\u2013Johnson Syndrome Due to Sulfasalazine Therapy"],"prefix":"10.1177","volume":"37","author":[{"given":"Joaqu\u00edn","family":"Borr\u00e1s-Blasco","sequence":"first","affiliation":[{"name":"Joaqu\u00edn Borr\u00e1s-Blasco PharmD PhD, Specialist in Hospital Pharmacy, Pharmacy Service, Hospital General Universitario de Elche, Elche, Alicante, Spain"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Andr\u00e9s","family":"Navarro-Ruiz","sequence":"additional","affiliation":[{"name":"Andr\u00e9s Navarro-Ruiz PharmD, Specialist in Hospital Pharmacy, Pharmacy Service, Hospital General Universitario de Elche"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Jaime","family":"Matarredona","sequence":"additional","affiliation":[{"name":"Jaime Matarredona MD, Specialist in Dermatology, Dermatology Section, Hospital General Universitario de Elche"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Pedro","family":"Devesa","sequence":"additional","affiliation":[{"name":"Pedro Devesa MD, Specialist in Dermatology, Dermatology Section, Hospital General Universitario de Elche"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Amparo","family":"Montesinos-Ros","sequence":"additional","affiliation":[{"name":"Amparo Montesinos-Ros PharmD, Resident in Hospital Pharmacy, Pharmacy Service, Hospital General Universitario de Elche"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Mercedes","family":"Gonz\u00e1lez-Delgado","sequence":"additional","affiliation":[{"name":"Mercedes Gonz\u00e1lez-Delgado PharmD, Specialist in Hospital Pharmacy, Director of Pharmacy Service, Hospital General Universitario de Elche"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"179","published-online":{"date-parts":[[2003,9,1]]},"reference":[{"key":"bibr1-aph.1C271","doi-asserted-by":"publisher","DOI":"10.1016\/0049-0172(88)90010-8"},{"key":"bibr2-aph.1C271","doi-asserted-by":"publisher","DOI":"10.1001\/archderm.1993.01680220104023"},{"key":"bibr3-aph.1C271","doi-asserted-by":"publisher","DOI":"10.1016\/S1085-5629(96)80039-3"},{"key":"bibr4-aph.1C271","doi-asserted-by":"publisher","DOI":"10.1056\/NEJM199411103311906"},{"key":"bibr5-aph.1C271","doi-asserted-by":"publisher","DOI":"10.1056\/NEJM199512143332404"},{"key":"bibr6-aph.1C271","doi-asserted-by":"publisher","DOI":"10.1345\/aph.18068"},{"key":"bibr7-aph.1C271","first-page":"11","volume":"121","author":"Gallais V","year":"1994","journal-title":"Ann Dermatol Venereol"},{"key":"bibr8-aph.1C271","doi-asserted-by":"publisher","DOI":"10.1002\/art.1780380420"},{"key":"bibr9-aph.1C271","first-page":"1654","volume":"87","author":"Gabazza EC","year":"1992","journal-title":"Am J Gastroenterol"},{"key":"bibr10-aph.1C271","doi-asserted-by":"publisher","DOI":"10.1093\/rheumatology\/34.4.383"},{"key":"bibr11-aph.1C271","first-page":"26","volume":"3","author":"Ljunggren B","year":"1986","journal-title":"Photodermatol"},{"key":"bibr12-aph.1C271","doi-asserted-by":"publisher","DOI":"10.1159\/000248385"},{"key":"bibr13-aph.1C271","doi-asserted-by":"publisher","DOI":"10.1001\/archderm.1981.01650100058030"},{"key":"bibr14-aph.1C271","doi-asserted-by":"publisher","DOI":"10.1016\/S0190-9622(97)70029-X"},{"key":"bibr15-aph.1C271","doi-asserted-by":"publisher","DOI":"10.1159\/000247338"},{"key":"bibr16-aph.1C271","doi-asserted-by":"publisher","DOI":"10.1038\/clpt.1981.154"}],"container-title":["Annals of Pharmacotherapy"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/journals.sagepub.com\/doi\/pdf\/10.1345\/aph.1C271","content-type":"application\/pdf","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/journals.sagepub.com\/doi\/full-xml\/10.1345\/aph.1C271","content-type":"application\/xml","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/journals.sagepub.com\/doi\/pdf\/10.1345\/aph.1C271","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2026,4,28]],"date-time":"2026-04-28T11:07:26Z","timestamp":1777374446000},"score":1,"resource":{"primary":{"URL":"https:\/\/journals.sagepub.com\/doi\/10.1345\/aph.1C271"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2003,9]]},"references-count":16,"journal-issue":{"issue":"9","published-print":{"date-parts":[[2003,9]]}},"alternative-id":["10.1345\/aph.1C271"],"URL":"https:\/\/doi.org\/10.1345\/aph.1c271","relation":{},"ISSN":["1060-0280","1542-6270"],"issn-type":[{"value":"1060-0280","type":"print"},{"value":"1542-6270","type":"electronic"}],"subject":[],"published":{"date-parts":[[2003,9]]}}}